Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 59, NWS Missoula, MT

August 11, 2022Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2022, 4:29 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2022, 4:29 PM PDT (23:29 UTC)
Expired
Aug 11, 2022, 5:00 PM PDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:49 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 11, 1:49 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Thu Aug 11 2022

.DISCUSSION...It's shaping up to be another hot afternoon across
the Northern Rockies today, and is expected to be another hot
afternoon tomorrow as well. One difference for today and tomorrow
from previous hot afternoons, will be scattered thunderstorms.
Showers and thunderstorms are already beginning to develop over
central Idaho at this hour, and more are expected. These storms
will track over Idaho and into western Montana through the evening
hours. There will be a marginal risk for some storms to become
severe over Idaho and Clearwater counties through this evening.
Most of the convection will be capable of producing 30-40 mph
outflows, with isolated gusts in excess of 50 mph. Isolated areas
will also be under the threat for brief heavy rain, potentially
leading to flash flooding in flood prone areas, such as burn
scars. Shower and thunderstorm activity is also expected to
linger through the overnight hours tonight, particularly across
northwest Montana.

As mentioned above, another hot day is expected tomorrow, along
with scattered thunderstorms. The marginal risk for severe
thunderstorms will shift further north and east into west-central
and northwest Montana, as compared to today. Atmospheric
conditions are expected to be more favorable for strong to severe
thunderstorms as well. Some of the thunderstorms Friday afternoon
and evening could produce strong damaging winds in areas along and
north of the I-90 corridor from Missoula to the Flathead valley.

A weak shortwave trough will move through the region Saturday
afternoon, that will bring breezy westerly winds and scattered
thunderstorms, mainly to western Montana. It will also bring
slightly "cooler" temperatures, but still above normal for this
time of the year.

Long range ensemble models are continuing to lean toward another
strong ridge of high pressure building over the Northern Rockies
next week. We are currently looking at the potential for record
breaking temperatures for some valley locations in western
Montana.

&&

.AVIATION...
Showers and thunderstorms are a threat today for all terminal
sites. Best time for storms at KMSO, KBTM, and KSMN will generally
be between 11/21z-12/02z. KGPI will experience a slightly later
start to the storms, with the best time being from 12/02z-12/08z.
Water vapor satellite imagery shows a stream of moisture entering
the region from the south and southwest. This moisture, combined
with moderate afternoon instability, will lead to the
thunderstorms later today. While the threat of severe storms is
low, storms will be capable of heavy downpours, lightning, and
gusty outflow winds. Wind gusts of up to 40 knots should be
expected with some of the stronger storms. Another round of
convection is anticipated Friday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 11, 3:10 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
410 PM MDT Thu Aug 11 2022

IDZ009-010-112315-
Eastern Lemhi County ID-Western Lemhi County ID-
410 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of central Lemhi County
through 515 PM MDT...

At 407 PM MDT, Doppler radar was tracking several thunderstorms near
Shoup or 15 miles northwest of Salmon, moving northeast at 30 mph.
Also several strong thunderstorms in the vicinity of Challis, Idaho
are rapidly developing and will move into Central Lemhi county by
430 pm mdt.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Frequent Lightning. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Salmon, Lemhi, Leadore, North Fork, Gibbonsville, Carmen, May,
Leesburg, Tendoy, Patterson, Cobalt, Ellis, Williams Lake, Baker,
Shoup and Big Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4449 11381 4463 11400 4526 11455 4562 11388
      4560 11381 4552 11384 4552 11377 4545 11378
      4539 11373 4533 11374 4513 11357 4506 11345
      4496 11344 4494 11350 4487 11345 4484 11338
      4479 11335 4482 11326 4481 11322 4443 11356
TIME...MOT...LOC 2207Z 239DEG 48KT 4526 11401

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:10 PM PDTSpecial Weather StatementMSOLemhi65 min
Aug 11, 3:27 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho33 min
Aug 11, 4:00 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho30 min
Aug 11, 4:49 PM PDTSevere Thunderstorm WarningMSOIdaho26 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.